zbMATH — the first resource for mathematics

Evaluation of probability point estimate methods. (English) Zbl 0820.62088
Summary: In modern engineering designs and analysis, computer models are frequently used. Due to the presence of uncertainties associated with the model inputs and parameters, which are treated as random variables, analysis is feasible if the methods employed do not require excessive computations yet produce reasonably accurate results. Point estimate methods are such schemes that are potentially capable of achieving the goals. Assuming normal distributions of the random variables, three point estimate methods [E. Rosenblueth, Proc. Natl. Acad. Sci. USA 72, 3812-3814 (1975; Zbl 0319.62027), Appl. Math. Modelling 5, 329-335 (1981; Zbl 0478.65088); M. E. Harr, ibid. 13, 313-318 (1989), and a modified Harr’s method] were evaluated in this paper for different numbers of random variables and different model types. Results of this evaluation indicated that the proposed modified Harr’s method yielded comparable, if not better, performance than the other two methods. Also, performance evaluation indicated that additional statistical information, other than the commonly used first two moments, should be incorporated, if available, to enhance the accuracy of uncertainty analysis.

62N99 Survival analysis and censored data
65C99 Probabilistic methods, stochastic differential equations
62F10 Point estimation
AS 192; AS 99
Full Text: DOI
[1] Yen, B.C.; Cheng, S.T.; Melching, C.S., First-order reliability analysis, (), 1-36
[2] Karmeshu; Lara-Rosano, F., Modelling data uncertainty in growth forecasts, Appl. math. modelling, 11, 62-68, (1987) · Zbl 0615.62148
[3] Yeh, K.C.; Tung, Y.K., Uncertainty and sensitivity of a pit migration model, (), 262-281, (2)
[4] Rosenblueth, E., Point estimates for probability moments, (), (10) · Zbl 0319.62027
[5] Rosenblueth, E., Two-point estimates in probabilities, Appl. math. modelling, 5, 329-335, (1981) · Zbl 0478.65088
[6] Lind, N.C., Modelling of uncertainty in discrete dynamical sytems, Appl. math. modelling, 7, 146-153, (1983) · Zbl 0515.93048
[7] Harr, M.E., Probabilistic estimates for multivariate analyses, Appl. math. modelling, 13, 313-318, (1989)
[8] Johnson, N.L.; Kotz, S., Distributions in statistics: continuous univariate distribution—1, (), 22-27
[9] Johnson, N.L.; Kotz, S., Distributions in statistics: continuous univariate distribution—1, (), 9-15
[10] Hill, I.D.; Hill, R.; Holder, R.L., Algorithm AS 99: Fitting Johnson curves by moments, Appl. stat., 25, 180-189, (1976)
[11] Davis, C.S.; Stephens, M.A., Algorithm AS 192: approximate percentage points using Pearson curves, Appl. stat., 32, 322-327, (1983)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.